Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 1:50 PM EDT for Allendale County, South Carolina; Screven County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 1:50 PM EDT (17:50 UTC)
- Expired
- May 7, 1998, 2:35 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Screven County, GA, Allendale County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
245 WUUS1 KCHS 071749 RRA SVRCHS GAC251-SCC005-071835- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 150 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLENDALE COUNTY IN SOUTH CAROLINA NORTHERN SCREVEN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 235 PM EDT * AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WESTERN SCREVEN COUNTY... MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLTONIA AND MILLHAVEN IN SCREVEN COUNTY BY 200 PM MARTIN AND MILLET IN ALLENDALE COUNTY BY 215 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:35 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 7, 9:35 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 935 AM EDT THU MAY 7 1998 MORNING SOUNDINGS...SURFACE OBSERVATIONS AND SATIMG ALL CONFIRM THAT CURRENT FORECAST PACKAGE IS ON THE RIGHT TRACK. MOISTURE IS IN PLACE WITH THE DEW POINTS NOW IN THE UPPER 60S AND LOWER 70S. CHANCE CATEGORY STILL BEST BET FOR THE AFTERNOON...WITH THE EVENING/OVERNIGHT BEST OPPORTUNITY FOR SEVERE. ON CWF...WILL RAISE SMALL CRAFT ADVISORY FOR TONIGHT. .CHS...SCA CAPE ROMAIN TO SAVANNAH. JH
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:40 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Hampton | 45 min |
| May 7, 3:27 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 48 min |
| May 7, 4:20 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 60 min |
| May 7, 4:34 PM EDT | Tornado Warning | CHS | Colleton | 46 min |
| May 7, 5:15 PM EDT | Tornado Warning | CHS | Charleston | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.